Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

March 3, 20174 counties in New York

NWS Buffalo, NY issued this special weather statement at Mar 3, 2017, 11:10 AM EST for 4 counties in New York. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 3, 2017, 11:10 AM EST (16:10 UTC)
Expired
Mar 3, 2017, 12:00 PM EST
In force
50 min
Issued by
NWS Buffalo, NY

Counties Chautauqua County, NY, Livingston County, NY, Ontario County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 57 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.2 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

852 
WWUS81 KBUF 031610
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
1110 AM EST FRI MAR 3 2017

NYZ012>014-019>021-085-031700-
Chautauqua-Cattaraugus-Allegany-Ontario-Livingston-Southern
Erie-Wyoming-
1110 AM EST FRI MAR 3 2017

...A SNOW SQUALL WILL AFFECT WYOMING...NORTHERN CATTARAUGUS...
SOUTHERN ERIE...LIVINGSTON...CENTRAL CHAUTAUQUA...NORTHERN ALLEGANY
AND CENTRAL ONTARIO COUNTIES...

At 1106 AM EST, a snow squall was located along a line extending 
from Geneva to 20 miles northwest of Westfield. This squall is 
moving to the south-southeast at 15 miles per hour. Winds in excess 
of 30 mph and a quick reduction of visibilities to a quarter of a 
mile are possible with this squall.

Locations impacted include...
Geneva, Dunkirk, Fredonia, Canandaigua, Hamburg, Geneseo, Dansville,
Letchworth State Park, Evans and Boston.

This includes the following highways...
 Interstate 390 between exits 4 and 8.
 Interstate 90 between exits 60 and 57A.

Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.

LAT...LON 4260 7919 4270 7910 4291 7697 4276 7698
      4276 7731 4258 7737 4258 7766 4253 7766
      4253 7772 4240 7773 4219 7976 4228 7973
      4231 7977
TIME...MOT...LOC 1606Z 349DEG 14KT 4287 7697 4257 7980 
$$

Smith

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Mar 3, 10:02 AM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 3, 10:02 AM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1002 AM EST Fri Mar 3 2017

.SYNOPSIS...
A return to winter weather with below normal temperatures and some
periods of light snow will continue today through Saturday.
Significant day to day warming with some showers can then be
anticipated for Sunday into Monday. Above normal temperatures with
chances for showers are forecast through next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 15z...the arctic frontal boundary is currently making its way
across western New York...with a broken line of light to moderate
snow showers roughly marking this feature. Through the late morning
and early afternoon hours...the arctic front will finish its passage
across our region...with its associated snow showers weakening as
they move inland and further away from the enhancing effects of the
lakes. Expect most locations to only see an inch or less of snow out
of these...with their relatively brief nature and strong March
diurnal influences both helping to limit accumulations.

Behind the boundary, subsidence will keep things quiet for awhile,
until light lake effect snow and flurries can reorganize/develop
later this afternoon and tonight in favored northwest flow areas.
Total snowfall from the arctic boundary and lake effect looks to be
around an inch or two, perhaps a bit more southeast of the lakes
where lake effect helps out.

High temperatures today will struggle to reach above the mid to upper
20s in most locations (lower 20s across the North Country) under
continued northwest flow cold air advection which will also help to
create wind chills in the teens to single digits. Colder wind chills
are then expected tonight with values near zero for most areas, but
as cold as 15 to 25 below zero across portions of the North Country,
for which a Wind Chill Advisory remains in place.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
A broad trough across Eastern Canada will advect progressively
colder air into the region Friday night. Meanwhile a shortwave
embedded in this flow is forecast to drop across the region, which
will provide limited moisture to an otherwise dry airmass.
Otherwise, temperatures aloft will be roughly -20C at 850mb which is
plenty cold enough to support lake effect snow. Moisture will be the
key, with upstream lakes potentially providing some enhancement. 12Z
Mesoscale guidance shows this a bit more aggressively, though the
northwest flow is not favorable for the development of a singular
band as some mesoscale guidance depicts. Instead, expect mainly
multiple bands which will spread out what is likely to be a very
fluffy snow. Based on this, have raised POPS to categorical
southeast of Lake Ontario and likely off Lake Erie. Expect amounts
to still be variable and generally light, with steadier snows
producing up to a few inches off Lake Ontario, with an inch or two
east off Lake Erie. Lake snows will taper off on Saturday as the
shortwave departs and drier air advects into the region.

Otherwise, the main issue will be the return of cold weather to the
region. Temperatures will average well below normal through
Saturday night. Highs on Saturday will only be in the lower 20s
in most areas, with highs in the teens expected across the
Eastern Lake Ontario Region. This is nearly 20 degrees below
normal for the date. The coldest night will be Saturday night
when model consensus moves the ridge axis across the region.
Many areas should fall into the single digits, with below zero
readings across the North Country where the ridge axis will be
centered Sunday morning. This is well below guidance consensus,
and may be even a bit colder in areas where radiational cooling
maxes out.

The surface high will move into New England on Sunday, providing
slightly warmer temperatures in its return flow. 12Z guidance is a
bit slower with this progression than previous runs, but even so
expect highs in the lower 40s across Western areas with lower to mid
30s east of Lake Ontario.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Surface high pressure centered over Western New York on Sunday night
will move to the east and draw warm air from the south through the
day and throughout the region. This resulting warm air advection
regime across our region will drive our temperatures back up to well
above normal levels early in the week, and will also help to
generate a general chance of some light precipitation. Colder air
over the region Sunday night will result in light snow, then a
warming trend during the day will bring about a changeover to
scattered light rain showers.

Better chances for rain showers will arrive Monday night and Tuesday
as low pressure over Ontario province moves to the vicinity of James
Bay and sweeps its trailing cold front across our region. Much
warmer than normal conditions will continue up until the passage of
the cold front, with temperatures falling back closer to seasonal
averages through the rest of the period, as a cyclonic flow of
colder air overspreads our region. With the cyclonic flow and at
least some wraparound moisture likely to be in place...somewhat
lower chances of rain/snow showers will also persist across the
region Tuesday night into Wednesday. A weak boundary will cross Lake
Ontario Wednesday afternoon and move into Central New York during
Wednesday evening. There will be slight higher chances of precip
over the Tug Hill Plateau on Thursday.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
As of 15z...an arctic frontal boundary is currently making its way
across western New York...with a broken line of light to moderate
snow showers roughly marking this feature. Through the late morning
and early afternoon hours...the arctic front will finish its passage
across our region...with its snow showers producing a 1-2 hour period
MVFR-IFR conditions south of Lake Ontario as it passes. Meanwhile...
mainly VFR conditions are anticipated for the North Country,
including KART and KGTB.

VFR conditions will be found across the bulk of the region
tonight, with the exception coming southeast of the lakes where
lake snows will result in MVFR to IFR conditions.

Outlook...
Saturday...Lake Effect snow showers with MVFR/IFR.
Sunday into Tuesday...VFR/MVFR with a chance of rain showers.

&&

.MARINE...
Brisk west to northwesterly winds along and behind a passing arctic
frontal boundary will maintain advisory-worthy winds and waves as
outlined below...before strong high pressure builds across the Lower
Lakes later Saturday into Sunday and brings diminishing winds and
waves.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Wind Chill Advisory from 4 AM to 9 AM EST Saturday for
     NYZ006>008.
MARINE...Small Craft Advisory until 8 PM EST this evening for LEZ040-
         041.
         Small Craft Advisory until 8 PM EST this evening for
         LOZ030.
         Small Craft Advisory until 7 AM EST Saturday for
         LOZ043>045.
         Small Craft Advisory until 1 AM EST Saturday for LOZ042.

&&

SYNOPSIS...TMA
NEAR TERM...JJR/TMA
SHORT TERM...APFFEL
LONG TERM...WCH
AVIATION...JJR/TMA
MARINE...JJR/TMA
Hazardous weather outlook, Mar 3, 5:54 AM EST, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
554 AM EST Fri Mar 3 2017

NYZ006>008-041100-
Oswego-Jefferson-Lewis-
554 AM EST Fri Mar 3 2017

...WIND CHILL ADVISORY IN EFFECT FROM 4 AM TO 9 AM EST SATURDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>005-010>014-019>021-085-041100-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
554 AM EST Fri Mar 3 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-041100-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
554 AM EST Fri Mar 3 2017

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, Mar 3, 10:10 AM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1010 AM EST FRI MAR 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     NON-TSTM WND GST BATAVIA                 43.03N  78.17W
03/01/2017  M62 MPH          GENESEE            NY   COOP OBSERVER

&&

EVENT NUMBER BUF1700576

SJW
Special weather statement, Mar 3, 11:10 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1110 AM EST FRI MAR 3 2017

NYZ012>014-019>021-085-031700-
Chautauqua-Cattaraugus-Allegany-Ontario-Livingston-Southern
Erie-Wyoming-
1110 AM EST FRI MAR 3 2017

...A SNOW SQUALL WILL AFFECT WYOMING...NORTHERN CATTARAUGUS...
SOUTHERN ERIE...LIVINGSTON...CENTRAL CHAUTAUQUA...NORTHERN ALLEGANY
AND CENTRAL ONTARIO COUNTIES...

At 1106 AM EST, a snow squall was located along a line extending
from Geneva to 20 miles northwest of Westfield. This squall is
moving to the south-southeast at 15 miles per hour. Winds in excess
of 30 mph and a quick reduction of visibilities to a quarter of a
mile are possible with this squall.

Locations impacted include...
Geneva, Dunkirk, Fredonia, Canandaigua, Hamburg, Geneseo, Dansville,
Letchworth State Park, Evans and Boston.

This includes the following highways...
 Interstate 390 between exits 4 and 8.
 Interstate 90 between exits 60 and 57A.

Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.

LAT...LON 4260 7919 4270 7910 4291 7697 4276 7698
      4276 7731 4258 7737 4258 7766 4253 7766
      4253 7772 4240 7773 4219 7976 4228 7973
      4231 7977
TIME...MOT...LOC 1606Z 349DEG 14KT 4287 7697 4257 7980

Smith

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 3:46 AM ESTSmall Craft AdvisoryBUF33 hr
Mar 3, 3:55 AM ESTWind Chill AdvisoryBUFJefferson, Lewis, Oswego29 hr
Mar 3, 12:00 PM ESTSpecial Weather StatementBUFAllegany60 min
Mar 3, 1:09 PM ESTSpecial Weather StatementBUFAllegany36 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.